Virginia, 2008

High Wind and Strong Wind in Virginia, February 10, 2008

February 10, 2008 · NWS LWX · 10 events in 10 counties and zones

Gusty winds developed in the wake of a strong cold front that crossed the region February 10th. Wind gusts in excess of 60 mph were measured in some locations, with several hours of wind gusts in excess of 40 mph.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Gusty winds developed in the wake of a strong cold front that crossed the region February 10th. Wind gusts in excess of 60 mph were measured in some locations, with several hours of wind gusts in excess of 40 mph. This downed trees and power lines across the region. Property damage was also reported due to the winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 10, 6:15 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 10, 6:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 AM EST SUN FEB 10 2008

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE MID
ATLANTIC EARLY THIS MORNING. VERY WINDY AND MUCH COLDER CONDITIONS
ARE EXPECTED BEHIND THE FRONT TODAY AND TONIGHT. HIGH PRESSURE WILL
BUILD OVER THE MID ATLANTIC MONDAY AND MONDAY NIGHT. LOW PRESSURE
WILL AFFECT THE REGION TUESDAY INTO WEDNESDAY.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

...QUICK 615AM UPDATE TO ADD SHOWERS THAT ARE MOVING ACROSS THE
REGION EARLY THIS MORNING...

THE ARCTIC EXPRESS WILL ROLL INTO TOWN TODAY AND TONIGHT FOR A
BRIEF STOPOVER. IT IS APPEARING THAT THIS WILL BE A TWO STEP
PROCESS.

LOOKING AT SATELLITE AND RADAR IMAGERY AND SFC OBS EARLY THIS
MORNING...THERE IS AN INITIAL FRONT THAT WILL MOVE THROUGH EARLY
THIS MORNING BETWEEN 4AM AND 9AM WITH A WIND SHIFT TO THE WEST AND
THE INITIATION OF GUSTY WINDS. IT WILL ALSO DO AWAY WITH THE URBAN
HEAT ISLANDS...DROPPING TEMPS IN THE CITIES BACK SEVERAL DEGREES
TO WHAT THEY ARE IN THE SUBURBS AND OUTLYING AREAS. AFTER THE
INITIAL BLAST...THE WINDS MAY DROP OFF A LITTLE BIT FOR A FEW
HOURS AWAITING PHASE TWO.

PHASE TWO IS THE BIG DROP IN TEMPERATURES WHICH IS STILL MOVING
THROUGH THE MIDWEST AT 3AM. IT WILL LIKELY MOVE THROUGH OUR AREA
DURING THE EARLY TO MIDDLE AFTERNOON. WITH THAT WILL COME ANOTHER
BLAST OF WINDS AND A STEADY DROP IN TEMPS THAT WILL CONTINUE THROUGH
THE NIGHT. CHICAGO DROPPED FROM 30 TO 10 DEGREES OVER THE 6HRS
BETWEEN 9PM AND 3AM OVERNIGHT AS THAT FRONT WENT THROUGH.

SNOW ADV IS IN EFFECT FOR ALLEGANY MD AND MINERAL AND GRANT WV FOR
SNOW SHOWERS. THIS MAY BE ABLE TO BE DISCONTINUED AFTER THE INITIAL
FRONT MOVES THROUGH WITH ITS ATTENDANT SNOW SHOWERS. AFTER THAT
MOVES THRU THERE SHOULD BE A BREAK...THEN AFTER THE SECOND FRONT
MOVES THROUGH...THE WNW FLOW DOES NOT LOOK VERY CONDUCIVE TO UPSLOPE
SNOW AS FAR S AS OUR FORECAST AREA.

HIGH WIND WARNING OR WIND ADVISORY IN EFFECT FOR THE ENTIRE FORECAST
AREA. THOSE WILL BE LEFT AS IS. THE AREA OF THE HI WIND WARNING WAS
SOMEWHAT DICTATED BY THE AREAS THAT RECEIVED OVER 50KT OF WIND WITH A
SIMILAR WINDY ARCTIC OUTBREAK LATE LAST MONTH.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
WNDS WL GRDLY SUBSIDE AS P-GRAD WKNS...EVENTUALLY. WL STILL BE ENUF
MIXING IN THE ATMOS FOR BRZY CONDS TO PERSIST THRU THE EVNG. HRLY
PROFILES SUPPORT 20 KT SUSTAINED AND 30-40 KT GUSTS THRU THE EVNG
/WHICH COMES IN JUST UNDER HEADLINE CRITERIA/...THEN SUBSIDES OVNGT.
THUS...WL NOT EXTEND WND HEADLINES INTO 2ND PD ATTM. LATER SHIFTS WL
NEED TO MONITOR TRENDS...AND ADJUST AS REQD.

H8 TEMPS TO BTTM OUT SOMEWHERE BLO -20C. WNWLY FLOW SHUD SCT OUT THE
FEW LINGERING CLDS E OF APPLCHNS...BUT THAT SHUDNT BE MUCH OF A
FACTOR IN TERMS OF MIN-T...AS ADVECTIVE PROCESSES SHUD DOMINATE.
ONCE AGN...WL BE LEANING HVLY ON THE COOLER MET MIN-T NUMBERS...
WHICH HAS BEST CAPTURED MAGNITUDE OF THE ARCTIC AMS. WITH THESE
NUMBERS...IT WONT TAKE MUCH TO REACH WINDCHILL ADVY CRITERIA. FOR
THAT MATTER...WL BE FLIRTING WITH WRNG CRITERIA IN THE APPLCHNS. WL
GO W/ WND CHL ADVY PTMC HIGHLANDS/NRN SHEN VLY/ERN WVA PNHNDL
TNGT-TMRW MRNG. WENT A PINCH GENEROUS...AS CONDS WL HV A BITE TO
IT...SPCLY COMPARED TO FEB SO FAR.

FEW WX WOES MON...AS SFC HIPRES CRESTS. THE BIGGEST IMPACT WL BE THE
TEMPS...AS RTN FLOW WONT COMMENCE TIL END OF DAY. MUCH OF CWFA /N-W
OF DC/ WL BE STRUGGLING TO RISE ABV FRZG. MOS GDNC CLOSE...AND BLEND
ACCEPTED. WAA MON NGT WL SPREAD CLDS ACRS SKY...MAINLY MID-HIGH
VARIETY...THO IT CUD THICKEN LATE. THAT BLANKET WL PREVENT ANTHR
BONE CHILLING COLD NGT. IT STILL WL BE BLO AVG BY 5-10 DEG F. HVNT
STRAYED TOO FAR FM MOS.

IN THE UPGLIDE...CANNOT RULE OUT A LTL MSTR IN ADVC OF WMFNT...
MAINLY AFTR MIDNGT. THE FRONT ITSELF WL BE BACK IN THE OHVLY...SO
BEST FORCING WL REMAIN IN THE MTNS...SCHC FOR SHEN VLY. IF THIS WERE
TO HPPN...THERMAL PROVIDES SUPPORT ONLY SNW. TOSSED IN 20-30 POP FOR
OVNGT PD.
&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
GDNC HVG TRBL CAPTURING EVOLUTION OF NXT STORM SYSTEM. THEY AT LEAST
HV CONVERGED ON THE BIG PICTURE...THAT THERE WL BE A NRN AND SRN
STREAM WV TRAVERSING NOAM WHILE LARGELY REMAINING UNPHASED. THE
DETAILS OF THIS STILL A BIT SKETCHY...IN PARTICULAR THE AMPLITUDES
OF THESE SYSTEMS. NAM QUITE A BIT FLATTER THAN GFS/ECMWF. ECMWF ALSO
SLOWER THAN THE AMERICAN GDNC. SINCE NRN STREAM WV SHUD TRAP COLD
AIR IN CNDA /OR AT LEAST BRDR STATES/...WUD XPCT ANY PCPN TO BE
RAIN...AT LEAST ONCE INIT BATCH WARMS. WAA AHD OF SYSTM SHUD PUT AN
END TO ANY SNW ELY. THRAFTR...BNDRY LYR WARMS...AND WL HV NO
OPPORTUNITY TO COOL AGN TIL AFTR CYCLONE WRAPS UP OFF COAST WED.
ALSO...AN UNPHASED WV WUD SUPPORT A FASTER ONSET...W/ THIS CYCLE
LARGELY OFFERS...SPCLY THE FLAT NAM.

THUS...HV RASN MIX IN THE W TUE MRNG IN LINE W/ ERLR START TIME.
OTRW...HV CHGD ALL PCPN TO RA TUE AFTN-NGT...AND KEPT MIN-T TUE NGT
ABV FRZG. CONFIDENCE THAT IT WL PRECIPITATE GROWS...AND POPS INCRSD
AGN. STILL KEPT IT IN LIKELY RANGE TUE NGT. CHCS TUE DAY IN ADVC OF
SYSTM /A BLEND OF OP GDNC AND PERSISTENCE/. WED THE CYCLONE WL BE
DEEPENING TO THE E/NE...SO STILL MRNG LIKELIES IN I-95 CORRIDOR...
AND CHC ELSW.

STILL UP FOR DEBATE WL BE HOW MUCH CAA WL EXIST ON BACKSIDE. KEEPING
IT AS RA ATTM...THO CONVEIVABLY COOLER AIR CUD BE DRAWN SEWD FOR
SHSN OR RASN MIX...MOSTLY FOR HILLY TRRN. SOMETHING FOR LATER SHIFTS
TO ADDRESS...ONCE ONGOING WX IS PUT TO BED.

HV MADE NO CHGS DAYS 5-7. HIPRES WL CNTRL WX THU. FEW CHGS MAY BE IN
STORE FRI AS WK CDFNT CROSSES CWFA. HIPRES RTNS SAT.
&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
WINDS ARE THE BIG ISSUE TODAY. LIGHT SOUTHWEST WINDS AT 08Z WILL
SHIFT ABRUPTLY TO THE WEST EARLY THIS MORNING. WHEN THAT OCCURS
BETWEEN 09Z AND 14Z THIS MORNING AT THE TAF SITES...WINDS WILL GUST UP
TO 45 KT. AFTER THE INITIAL SURGE...THERE MAY BE A LULL...BUT WINDS
WILL PICK BACK UP. IT WILL BE A WINDY DAY IN GENERAL WITH WINDS
GUSTING IN THE 40S OF KNOTS ALL DAY AND INTO THE EVENING. WINDS WILL
GRADUALLY DIMINISH DURING THE NIGHT. OTW...EXPECTING VFR CONDITIONS
TODAY. FOR MRB AND VCNTY BETWEEN 08Z AND 11Z CLDS ASSOC WITH THE
GUST FRONT WILL BRINGS CIGS AROUND 040. FOR ALL THE THE FORECAST
AREA...LATER THIS MORNING AND THRU THE AFTERNOON...STRATOCU WILL
LIKELY POP UP WITH CIGS AROUND 040.

VFR MON-MON NGT...DETERIORATING TO MVFR TUE IN ADVC OF NXT STORM
SYSTM. ANTICIPATING ONLY LGT PCPN...MOSTLY RA BUT CUD START AS A MIX
INVOF MRB. CUD BE LCL IFR NEAR MRB TUE MRNG IF PCPN SNEAKS IN ELY
ENUF. FLGT RESTRICTIONS WL CONT THRU SOMETIME ON WED.
&&

.MARINE...
AN ARCTIC FRONT WILL INCREASE THE WINDS RAPIDLY EARLY THIS MORNING.
GALE WARNINGS HAVE BEEN POSTED...AND GALE FORCE WINDS ARE MOST
LIKELY TO ARRIVE BETWEEN 7 AND 9 THIS MORNING. MARINERS TAKE
NECESSARY PRECAUTIONS. WIND GUSTS UP TO 45 KT ARE EXPECTED TODAY.
WINDS WILL GRADUALLY DIMINISH TONIGHT.

GLW CONT THRU NGT...THO PRES GRAD RELAXES. BY MRNG...ONLY SCA CONDS
WL BE REALIZED...AND THESE WL SUBSIDE THRU DAY. SINCE STARTING W/
GLW...WL POST MON SCA W/ THIS PKG.

WNDS WL CONT TO DIMINISH MON NGT /10 KT OR LESS/...AND VEER E IN
ADVC OF NXT STORM SYSTM. PCPN /RA/ WL SPREAD ACRS WATERS TUE...AND
SLY FLOW WL INCR TO NEAR 15 KT. SCA PSBL AGN ON BACK SIDE OF THIS
SYSTM WED AFTN-NGT.
&&

.FIRE WEATHER...
THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO A RED FLAG WARNING. IT
IS IN EFFECT FROM NOON TO 8 THIS EVENING. IT ALSO HAS BEEN EXPANDED
A LITTLE BIT TO THE NORTH...INTO CENTRAL MARYLAND...NORTHERN
VIRGINIA AND THE SHENANDOAH VALLEY...EASTERNMOST WV...AND THE
DISTRICT. HI WIND AND LOW HUMIDITY WILL ENHANCE ANY FIRE THREAT.
&&

.TIDES/COASTAL FLOODING...
WATER LVLS CRRNTLY RUNNING ABT A FT ABV NRML. THAT SHUDNT LAST LONG
AS CDFNT WLL KICK UP NWLY WNDS TDA. XPCTG CLOSE TO BLOW OUT CONDS
TAFTN-TNGT. THE ANOMOLIES SHUD BE BLO AVG BY ABT A FT OR SO BY
MIDNGT. NO SPECIAL PRODUCTS TO ADDRESS IT JUST YET. FUTURE SHIFTS WL
MONITOR. ANTICIPATE MWS BY TNGT.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...RED FLAG WARNING FROM NOON TODAY TO 8 PM EST THIS EVENING FOR
     DCZ001.
     WIND ADVISORY FROM 8 AM THIS MORNING TO 7 PM EST THIS EVENING
     FOR DCZ001.
MD...RED FLAG WARNING FROM NOON TODAY TO 8 PM EST THIS EVENING FOR
     MDZ009-013-014-016>018.
     WIND ADVISORY FROM 8 AM THIS MORNING TO 7 PM EST THIS EVENING
     FOR MDZ005>007-009>011-013-014-016>018.
     HIGH WIND WARNING FROM 7 AM THIS MORNING TO 7 PM EST THIS
     EVENING FOR MDZ003-004-502.
     WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM EST MONDAY
     FOR MDZ003-501-502.
     SNOW ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR MDZ501-502.
     HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR MDZ501.
VA...RED FLAG WARNING FROM NOON TODAY TO 8 PM EST THIS EVENING FOR
     VAZ025>031-036>042-050>057.
     WIND ADVISORY FROM 8 AM THIS MORNING TO 7 PM EST THIS EVENING
     FOR VAZ027>031-036>042-050>057.
     HIGH WIND WARNING FROM 7 AM THIS MORNING TO 7 PM EST THIS
     EVENING FOR VAZ025-026.
     WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM EST MONDAY
     FOR VAZ021-027-028.
     HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR VAZ021.
WV...RED FLAG WARNING FROM NOON TODAY TO 8 PM EST THIS EVENING FOR
     WVZ052-053.
     WIND ADVISORY FROM 8 AM THIS MORNING TO 7 PM EST THIS EVENING
     FOR WVZ053.
     HIGH WIND WARNING FROM 7 AM THIS MORNING TO 7 PM EST THIS
     EVENING FOR WVZ050>052-055-502-504.
     WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM EST MONDAY
     FOR WVZ050>055-501>504.
     SNOW ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR WVZ501>504.
     HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR WVZ054-501-
     503.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EST MONDAY FOR
     ANZ530>537.
     GALE WARNING UNTIL 6 AM EST MONDAY FOR ANZ530>537.

&&

SYNOPSIS...HTS
NEAR TERM...CAS
SHORT TERM...HTS
LONG TERM...HTS
AVIATION...CAS/HTS
MARINE...CAS/HTS
FIRE WEATHER...CAS
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Feb 10, 4:32 AM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 AM EST SUN FEB 10 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
111000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
432 AM EST SUN FEB 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR TODAY AND THIS EVENING. WIND
GUSTS UP TO 50 MPH ARE EXPECTED.

GALE WARNINGS HAVE BEEN POSTED FOR THE TIDAL POTOMAC AND THE
MARYLAND PORTION OF THE CHESAPEAKE BAY FOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED MONDAY.

SMALL CRAFT ADVISORIES WILL LIKELY RETURN TUESDAY NIGHT INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT ANY MEASURED
WIND GUSTS OVER 40 MPH WILL BE APPRECIATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-111000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
432 AM EST SUN FEB 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC FRONT WILL SWEEP THROUGH THE REGION TODAY. INCREASINGLY
COLD AND WINDY CONDITIONS WILL FOLLOW.

A HIGH WIND WARNING HAS BEEN ISSUED FOR WESTERN MARYLAND...MOST OF
EASTERN WEST VIRGINIA... AND HIGHLAND COUNTY VIRGINIA. THE
REMAINDER OF THE OUTLOOK AREA IS UNDER A WIND ADVISORY. PLEASE
REFER TO WBCNPWLWX /WWUS71/ FOR FURTHER DETAILS.

A SNOW ADVISORY IS IN EFFECT UNTIL 1 PM FOR ALLEGANY COUNTY
MARYLAND...AND MINERAL AND GRANT COUNTIES IN WEST VIRGINIA FOR 1
TO 2 INCHES OF SNOW. PLEASE REFER TO WBCWSWLWX /WWUS41/ FOR FURTHER
DETAILS.

A WIND CHILL ADVISORY HAS BEEN ISSUED FOR TONIGHT FOR EASTERN WEST
VIRGINIA...WESTERN MARYLAND...THE NORTHWEST CORNER OF VIRGINIA...AND
HIGHLAND COUNTY VIRGINIA. WIND CHILL VALUES WILL FALL TO MINUS 5
TO MINUS 15. PLEASE REFER TO WBCWSWLWX /WWUS41/ FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY MEASURED WIND
GUSTS OVER 40 MPH OR SNOW ACCUMULATION REPORTS WOULD BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Highland

When
February 10, 9:00 AM EST to 3:00 PM EST
Where
Highland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement

Law Enforcement reported trees and power lines down across the county.

High Wind, Shenandoah

When
February 10, 1:30 PM EST to 4:00 PM EST
Where
Shenandoah forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Shenandoah County Emergency Management reported downed trees in New Market.

High Wind, Augusta

When
February 10, 1:35 PM EST to 4:00 PM EST
Where
Augusta forecast zone
Measured
48 kt (55 mph) measured sustained
Reported by
Mesonet
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

A mesonet observation measured sustained winds of 55 mph.

High Wind, Rockingham

When
February 10, 2:00 PM EST to 4:00 PM EST
Where
Rockingham forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

A trained spotter measured a wind gust of 63 mph in Elkton. A tractor-trailer truck was blown over by high winds just south of Elkton.

High Wind, Page

When
February 10, 2:00 PM EST to 4:00 PM EST
Where
Page forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Page County Emergency Management reported trees and power lines down across the county.

High Wind, Warren

When
February 10, 2:00 PM EST to 5:00 PM EST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Front Royal Fire and Rescue reported numerous downed power lines.

High Wind, Loudoun

When
February 10, 2:15 PM EST to 5:00 PM EST
Where
Loudoun forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter

Trained spotters in Loudoun Heights and Ashburn measured wind gusts of 60 to 61 mph. Loudoun County Emergency Management reported numerous downed trees and power lines across the central and western portions of the county.

High Wind, Frederick

When
February 10, 2:30 PM EST to 5:00 PM EST
Where
Frederick forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Frederick County Emergency Management and Winchester Police reported trees and power lines down across the city and county. A trained spotter reported a roof collapse at an apartment building just east of Interstate 81 near Route 7.

High Wind, Clarke

When
February 10, 2:30 PM EST to 5:00 PM EST
Where
Clarke forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Clarke County Fire and Rescue reported numerous downed trees and power lines across the eastern part of the county.

Strong Wind, Prince William

When
February 10, 2:30 PM EST to 5:00 PM EST
Where
Prince William forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$5,000
Reported by
Other Federal Agency

An automated observation at Quantico Marine Corps measured a wind gust of 40 mph. Newspapers reported several downed trees.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82542, 82545, 82543, 82544, 82547, 82549, 82551, 82546, 82550, 82552.